Illinois, 2008

High Wind in Illinois, January 29, 2008

January 29, 2008 · NWS ILX · 3 events in 3 counties and zones

Strong gradient winds in the wake of a cold front produced a few severe level wind gusts and some wind damage.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Strong gradient winds in the wake of a cold front produced a few severe level wind gusts and some wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jan 29, 6:10 PM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Jan 29, 6:10 PM CST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
610 PM CST TUE JAN 29 2008

.DISCUSSION...
ISSUED 253 PM CST TUE JAN 29 2008

PLENTY OF CHALLENGES WITH THIS FORECAST PACKAGE...BEGINNING WITH
STRONG WINDS...RAPIDLY FALLING TEMPERATURES...AND WIND-CHILLS
TONIGHT. AFTER THAT...ALL EYES WILL BE ON A DEVELOPING WINTER
STORM EXPECTED TO AFFECT CENTRAL ILLINOIS THURSDAY NIGHT INTO FRIDAY.

LATEST SURFACE ANALYSIS SHOWS STRONG COLD FRONT RAPIDLY MOVING
ACROSS CENTRAL ILLINOIS. A LINE OF STRONG TO SEVERE THUNDERSTORMS
ACCOMPANIES THE FRONT...WHILE WINDY AND SHARPLY COLDER CONDITIONS
EXIST BEHIND IT. AFTER BOUNDARY PASSES...TEMPS HAVE BEEN DROPPING
15 TO 20 DEGREES IN JUST ONE HOUR. FURTHER WEST...BAND OF SNOW
ASSOCIATED WITH POTENT SHORT-WAVE EXTENDS FROM WESTERN MISSOURI
NORTHEASTWARD INTO WISCONSIN.

SHORT TERM...TONIGHT THROUGH FRIDAY

LINE OF CONVECTION CURRENTLY JUST EAST OF THE I-55 CORRIDOR WILL
RACE EASTWARD...AND SHOULD CROSS THE ILLINOIS-INDIANA BORDER
SHORTLY BEFORE 00Z. BEHIND THE STORMS...MARKEDLY COLDER AIR WILL
CONTINUE TO POUR INTO THE AREA ON GUSTY NORTHWESTERLY WINDS. TIGHT
PRESSURE GRADIENT AND STEEP PRESSURE RISES UPSTREAM SUGGEST
SUSTAINED WINDS OF BETWEEN 25 AND 35 MPH...WITH GUSTS AS HIGH AS
45 MPH DURING THE EVENING HOURS. GRADIENT WILL WEAKEN OVERNIGHT...
ALLOWING WINDS TO DIMINISH SOMEWHAT. WILL THEREFORE CONTINUE THE
CURRENT WIND ADVISORY THROUGH MIDNIGHT. IN ADDITION TO THE
WINDS...TEMPS WILL PLUNGE THROUGH THE NIGHT. BASED ON UPSTREAM
TEMPS IN THE SINGLE DIGITS ACROSS IOWA...HAVE OPTED TO FOLLOW THE
COLDER MET GUIDANCE NUMBERS MOST CLOSELY FOR OVERNIGHT LOWS.
READINGS WILL BOTTOM OUT IN THE SINGLE DIGITS AND TEENS...WITH A
FEW LOCATIONS ACROSS THE ILLINOIS RIVER VALLEY DIPPING BELOW ZERO.
THESE TEMPERATURES...COMBINED WITH GUSTY WINDS...WILL PRODUCE
DANGEROUSLY LOW WIND-CHILL VALUES. WIND-CHILL READINGS WILL DROP
BELOW ZERO ACROSS THE BOARD...WITH -15F OR LOWER VALUES COMMON
ALONG AND NORTHWEST OF A RUSHVILLE TO BLOOMINGTON LINE.

AS LOW PRESSURE TRACKS INTO THE GREAT LAKES AND FRONT PUSHES WELL
EAST OF THE AREA...BAND OF SNOW ACROSS MISSOURI AND IOWA WILL LIFT
NORTHEASTWARD THIS EVENING. GFS CONTINUES TO BE MORE AGGRESSIVE IN
BRINGING A PERIOD OF LIGHT SNOW ACROSS MUCH OF CENTRAL
ILLINOIS...WHILE NAM-WRF PROVIDES MORE OF A GLANCING BLOW TO THE
W/NW KILX CWA. BASED ON TRACK OF LOW AND CURRENT SATELLITE/RADAR
LOOPS...PREFER THE NAM-WRF SOLUTION HERE. WILL CARRY CHANCE POPS
FOR LIGHT SNOW ACROSS ALL BUT THE W/NW CWA...WHERE LIKELY POPS ARE
IN ORDER. ANY SNOWFALL THAT OCCURS WILL BE SHORT-LIVED...SO
ACCUMULATIONS ARE EXPECTED TO BE MINIMAL. MOST LOCATIONS WILL
RECEIVE A COUPLE TENTHS OF AN INCH AT BEST...WITH PERHAPS UP TO
ONE INCH ACROSS THE ILLINOIS RIVER VALLEY. DESPITE MINOR
ACCUMULATIONS...WIND-DRIVEN SNOW WILL SIGNIFICANTLY REDUCE
VISIBILITIES FOR A TIME DURING THE EVENING...PARTICULARLY ACROSS
THE ILLINOIS RIVER VALLEY. WITH BOTH A BLOWING SNOW AND WIND-CHILL
THREAT ACROSS THE N/NW CWA...HAVE OPTED TO DROP THE BLOWING SNOW
ADVISORY IN FAVOR OF A WINTER WEATHER ADVISORY. THIS ADVISORY WILL
COVER BOTH HAZARDS AND WILL REMAIN VALID UNTIL WEDNESDAY MORNING.

HIGH PRESSURE WILL BUILD INTO THE MIDWEST ON WEDNESDAY...PROVIDING
A BRIEF LULL IN THE ACTIVE WEATHER. HOWEVER...NEXT SIGNIFICANT
WAVE WILL DIG SOUTHEASTWARD INTO THE SOUTHERN PLAINS WEDNESDAY
NIGHT...INDUCING SURFACE CYCLOGENESIS ACROSS OKLAHOMA BY 12Z THU.
MODELS HAVE PREVIOUSLY BEEN VACILLATING WITH THE EXACT TRACK OF
THE SYSTEM...BUT SOLUTIONS SEEM TO BE STABILIZING ON A TRACK FROM
OKLAHOMA NORTHEASTWARD INTO THE OHIO VALLEY. LATEST RUNS OF THE
NAM-WRF/GFS/ECMWF ARE ALL IN VERY GOOD AGREEMENT...WITH ONLY MAJOR
DIFFERENCES BEING EXACTLY HOW FAR NORTHWEST THE PRECIP WILL
SPREAD. GIVEN THE EXPECTED SURFACE/UPPER LOW TRACK...THINK HEAVIEST
SNOW BAND WILL SET UP ACROSS THE CENTRAL AND SOUTHERN KILX CWA.
ANY DEVIATION IN THE TRACK WILL OF COURSE HAVE MAJOR IMPLICATIONS
ON EXACTLY WHERE THE HEAVIEST SNOW WILL FALL. BASED ON CURRENT
FORECAST...WILL FOCUS THE HEAVIEST SNOW ALONG AND SOUTH OF
I-72...WHERE IN EXCESS OF 4 INCHES WILL BE POSSIBLE BY THE TIME
THE SNOW TAPERS OFF FRIDAY MORNING. AMOUNTS FURTHER NORTH IN THE
PEORIA AND BLOOMINGTON AREAS WILL BE LIGHTER...BUT A COUPLE OF
INCHES WILL STILL BE LIKELY THERE. SNOW WILL BEGIN ACROSS CENTRAL
ILLINOIS THURSDAY AFTERNOON...THEN WILL BECOME WIDESPREAD
THURSDAY NIGHT. AS LOW TRACKS TOWARD LAKE ERIE FRIDAY
MORNING...DEFORMATION ZONE SNOW WILL GRADUALLY PULL OUT OF THE
REGION...WITH MOST OF THE PRECIP ENDING BY AROUND MIDDAY FRIDAY.

LONG TERM...SATURDAY THROUGH TUESDAY

RELATIVELY QUIET WEATHER WILL PREVAIL OVER THE WEEKEND...WITH GFS
SUGGESTING SOME LIGHT WARM-ADVECTION TYPE SNOW POSSIBLY BREAKING
OUT ACROSS IOWA AND NORTHERN ILLINOIS ON SATURDAY NIGHT. WILL ONLY
INCLUDE AN INCREASE IN CLOUDS AT THIS TIME...KEEPING BEST LIFT AND
FOCUS FOR PRECIP N/NW OF THE AREA. AFTER THAT...NEXT SYSTEM STILL
PROGGED TO ARRIVE EARLY NEXT WEEK. WARMER AIR WILL BE IN PLACE BY
THEN...SO THIS LOOKS TO BE MAINLY A RAIN EVENT. WILL FOCUS HIGHEST
POPS FOR RAIN MONDAY AND MONDAY NIGHT...WITH RAIN CHANCES SETTLING
FURTHER EAST AND SOUTH BY TUESDAY.

BARNES

&&

.AVIATION...
ISSUED 600 PM CST TUE JAN 29 2008...FOR THE 00Z TAFS

PRECIP HAS BEEN CHANGING FROM FZRA TO SLEET TO SNOW. NW WINDS TO
40 MPH HAS DROPPED VIS IN SPI DOWN TO LIFR AT TIMES. THINGS SHOULD
IMPROVE AFTER 7 PM FROM WEST TO EAST. CIGS SHOULD GO VFR BY
MIDNIGHT AT ALL SITES. VIS MAY DROP TO IFR AT TIMES DUE TO BLOWING
SNOW FOR SPI AND PIA...BUT IT WILL BE HIGHLY VARIABLE. WINDS
SHOULD DROP AFTER MIDNIGHT AS WELL.

SHIMON
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR ILZ042>057-061>063-
066>068-071>073.

WINTER WEATHER ADVISORY UNTIL 9 AM CST WEDNESDAY FOR ILZ027>031-
036>038-040-041.

&&
Hazardous weather outlook, Jan 29, 3:26 PM CST, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
326 PM CST TUE JAN 29 2008

ILZ027>031-036>038-040-041-301200-
FULTON-KNOX-MARSHALL-MASON-MCLEAN-PEORIA-SCHUYLER-STARK-TAZEWELL-
WOODFORD-
326 PM CST TUE JAN 29 2008

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 9 AM CST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH WILL ONLY
GRADUALLY DECREASE AFTER MIDNIGHT. PERIODS OF BLOWING SNOW WILL
PERSIST THROUGH MUCH OF THE EVENING AND OCCASIONALLY REDUCE
VISIBILITIES TO AS LOW AS A QUARTER OF A MILE AT TIMES. BITTERLY
COLD AIR WILL CONTINUE TO FILTER INTO THE AREA AND WIND CHILLS ARE
EXPECTED TO FALL INTO THE 15 DEGREES BELOW ZERO TO 25 DEGREES
BELOW ZERO RANGE LATE TONIGHT AND INTO WEDNESDAY MORNING.

THE ILLINOIS RIVER SOUTH OF PEORIA WILL CONTINUE ABOVE FLOOD
STAGE THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A STORM SYSTEM WILL TRACK THROUGH THE OHIO VALLEY THURSDAY NIGHT
INTO FRIDAY BRINGING A CHANCE OF LIGHT SNOW TO THE AREA.

THE ILLINOIS RIVER SOUTH OF PEORIA WILL CONTINUE ABOVE FLOOD
STAGE THROUGH THE REMAINDER OF THE WEEK. RIVER LEVELS ARE
EXPECTED TO DROP BELOW FLOOD STAGE THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT...ALTHOUGH
REPORTS OF ANY DAMAGE WITH THE STRONG WINDS OR SNOWFALL REPORTS
WOULD BE APPRECIATED.

ILZ042>044-047>053-301200-
CASS-CHRISTIAN-DE WITT-LOGAN-MACON-MENARD-MORGAN-PIATT-SANGAMON-
SCOTT-
326 PM CST TUE JAN 29 2008

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH WILL ONLY
GRADUALLY DECREASE DURING THE EVENING. PERIODS OF BLOWING SNOW
WILL PERSIST THROUGH MUCH OF THE EVENING AND OCCASIONALLY REDUCE
VISIBILITIES TO AS LOW AS A MILE AT TIMES. BITTERLY COLD AIR WILL
CONTINUE TO FILTER INTO THE AREA AND WIND CHILLS ARE EXPECTED TO
FALL INTO THE 5 DEGREES BELOW ZERO TO 15 DEGREES BELOW ZERO RANGE
LATE TONIGHT AND INTO WEDNESDAY MORNING.

THE ILLINOIS RIVER SOUTH OF PEORIA WILL CONTINUE ABOVE FLOOD
STAGE THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER STORM SYSTEM WILL TRACK THROUGH THE OHIO VALLEY THURSDAY
NIGHT INTO FRIDAY BRINGING A CHANCE OF ACCUMULATING SNOW TO THE
AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT...ALTHOUGH
REPORTS OF ANY DAMAGE WITH THE STRONG WINDS OR SNOWFALL REPORTS
WOULD BE APPRECIATED.

ILZ066>068-071>073-301200-
CLAY-CRAWFORD-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
326 PM CST TUE JAN 29 2008

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ILLINOIS.

.DAY ONE...TONIGHT

A STRONG COLD FRONT WILL PLOW ACROSS EAST CENTRAL AND SOUTHEAST
ILLINOIS LATE THIS AFTERNOON...ACCOMPANIED BY STRONG WINDS AND
SHARPLY COLDER WEATHER BY EVENING. AHEAD OF THE FRONT...SHOWERS
AND THUNDERSTORMS WILL DEVELOP. A FEW OF THE STORMS COULD BECOME
SEVERE...WITH DAMAGING WIND GUSTS BEING THE PRIMARY THREAT.
ISOLATED TORNADOES WILL ALSO BE POSSIBLE.

ONCE THE FRONT PASSES TO THE EAST...STRONG WEST TO NORTHWEST
WINDS WILL DEVELOP...GUSTING UP TO 45 MPH AT TIMES. SPEEDS SHOULD
SLOWLY DIMINISH LATE THIS EVENING. LINGERING LIGHT SNOW WILL BE
POSSIBLE WITH LITTLE OR NO ACCUMULATION EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A STORM SYSTEM WILL TRACK THROUGH THE OHIO VALLEY THURSDAY NIGHT
INTO FRIDAY BRINGING A CHANCE OF SIGNIFICANT SNOW TO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY THIS EVENING...
PRIMARILY UNTIL 7 PM.

ILZ045-046-054>057-061>063-301200-
CHAMPAIGN-CLARK-COLES-CUMBERLAND-DOUGLAS-EDGAR-MOULTRIE-SHELBY-
VERMILION-
326 PM CST TUE JAN 29 2008

...A TORNADO WATCH IS IN EFFECT UNTIL 7 PM CST THIS EVENING...
...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

A STRONG COLD FRONT WILL PLOW ACROSS CENTRAL AND EAST CENTRAL
ILLINOIS THIS AFTERNOON...BRINGING VERY WINDY AND SHARPLY COLDER
WEATHER BY LATE IN THE DAY. AHEAD OF THE FRONT...SHOWERS AND A FEW
THUNDERSTORMS WILL DEVELOP...A FEW OF THE THUNDERSTORMS COULD
PRODUCE STRAIGHT LINE WIND DAMAGE. A TORNADO IS ALSO POSSIBLE
UNTIL 7 PM.

ONCE THE FRONT PASSES TO THE EAST...STRONG WEST TO NORTHWEST WINDS
WILL DEVELOP...GUSTING UP TO 45 MPH AT TIMES. LINGERING SHOWERS
WILL CHANGE BRIEFLY OVER TO SNOW SHOWERS BEFORE ENDING THIS
EVENING. LITTLE OR NO ACCUMULATIONS ARE EXPECTED. WINDS WILL
GRADUALLY SUBSIDE LATE TONIGHT AS THE STRONG LOW PULLS WELL TO OUR
EAST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER STORM SYSTEM WILL TRACK THROUGH THE OHIO VALLEY THURSDAY
NIGHT INTO FRIDAY BRINGING A CHANCE OF SIGNIFICANT SNOW TO THE
AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED UNTIL 7 PM CST.

BARKER

In the hours before

Local storm report, Jan 29, 5:26 PM CST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
526 PM CST TUE JAN 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     1 W XENIA               38.64N 88.66W
01/29/2008                   CLAY               IL   EMERGENCY MNGR

            POWERLINES DOWN AT 150 AND BIG FOUR ROAD.

0445 PM     TSTM WND DMG     2 E FLORA               38.67N 88.44W
01/29/2008                   CLAY               IL   EMERGENCY MNGR

            TREE ACROSS HANGING ROCK ROAD

0420 PM     TSTM WND DMG     CLAY CITY               38.69N 88.35W
01/29/2008                   CLAY               IL   EMERGENCY MNGR

            SEMI BLOWN OVER ON DIETERICH BLACKTOP NORTH OF CLAY CITY

&&

KELLY
Local storm report, Jan 29, 5:45 PM CST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
545 PM CST TUE JAN 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND DMG     OLNEY                   38.73N 88.09W
01/29/2008                   RICHLAND           IL   LAW ENFORCEMENT

            TREES AND POWERLINES THROUGHOUT THE COUNTY

0440 PM     TSTM WND DMG     YALE                    39.12N 88.02W
01/29/2008                   JASPER             IL   LAW ENFORCEMENT

            LARGE TREE LIMB DOWN ACROSS IL ROUTE 49 NEAR YALE

0440 PM     TSTM WND DMG     NEWTON                  38.99N 88.16W
01/29/2008                   JASPER             IL   LAW ENFORCEMENT

            LARGE TREE ACROSS THE RAILROAD TRACKS BEHIND THE BOWLING
            ALLEY IN NEWTON

0500 PM     TSTM WND DMG     ROBINSON                39.01N 87.74W
01/29/2008                   CRAWFORD           IL   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN IN ROBINSON

0500 PM     TSTM WND DMG     HUTSONVILLE             39.11N 87.66W
01/29/2008                   CRAWFORD           IL   LAW ENFORCEMENT

            TREE DOWN ON A GARAGE IN HUTSONVILLE

&&

KELLY
Local storm report, Jan 29, 5:53 PM CST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
553 PM CST TUE JAN 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     HAIL             LAWRENCEVILLE           38.73N 87.69W
01/29/2008  M0.88 INCH       LAWRENCE           IL   CO-OP OBSERVER

            NICKLE SIZED HAIL ON THE WEST SIDE OF LAWRENCEVILLE

&&

KELLY
Local storm report, Jan 29, 5:58 PM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LINCOLN IL
558 PM CST TUE JAN 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     SAILOR SPRINGS          38.76N 88.36W
01/29/2008                   CLAY               IL   EMERGENCY MNGR

            SEMI BLOWN OVER ON DIETERICH BLACKTOP NORTH OF CLAY CITY

&&

KELLY
Local storm report, Jan 29, 6:00 PM CST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
600 PM CST TUE JAN 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     FLORA                   38.67N 88.48W
01/29/2008                   CLAY               IL   LAW ENFORCEMENT

            NUMEROUS TREES AND POWERLINES DOWN ALONG OLD ROUTE 50
            FROM FLORA TO CLAY CITY...WINDS WERE THE STRONGEST
            BETWEEN 410 PM AND 450 PM.

&&

KELLY
Local storm report, Jan 29, 6:23 PM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
623 PM CST TUE JAN 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     FUNNEL CLOUD     1 E PLEASANT PLAINS     39.87N 89.90W
01/29/2008                   SANGAMON           IL   EMERGENCY MNGR

            CORRECTED TIME...TIME OF FUNNEL SHOULD BE 1 PM

0107 PM     HAIL             2 S PETERSBURG          39.98N 89.85W
01/29/2008  M0.88 INCH       MENARD             IL   TRAINED SPOTTER

            DURATION OF HAIL 1 MINUTE

0140 PM     TSTM WND DMG     3 SW LINCOLN            40.12N 89.41W
01/29/2008                   LOGAN              IL   EMERGENCY MNGR

            OUTBUILDINGS BLOWN DOWN IN CHESTERVALE

0415 PM     TSTM WND DMG     1 W XENIA               38.64N 88.66W
01/29/2008                   CLAY               IL   EMERGENCY MNGR

            POWERLINES DOWN AT 150 AND BIG FOUR ROAD.

0415 PM     TSTM WND DMG     4 W FLORA               38.67N 88.55W
01/29/2008                   CLAY               IL   EMERGENCY MNGR

            TREES AND POWERLINES DOWN ON HINKLEY HILL ROAD WEST OF
            FLORA

0420 PM     TSTM WND DMG     FLORA                   38.67N 88.48W
01/29/2008                   CLAY               IL   LAW ENFORCEMENT

            NUMEROUS TREES AND POWERLINES DOWN ALONG OLD ROUTE 50
            FROM FLORA TO CLAY CITY...WINDS WERE THE STRONGEST
            BETWEEN 410 PM AND 450 PM.

0420 PM     TSTM WND DMG     SAILOR SPRINGS          38.76N 88.36W
01/29/2008                   CLAY               IL   EMERGENCY MNGR

            SEMI BLOWN OVER ON DIETERICH BLACKTOP NORTH OF CLAY CITY

0420 PM     TSTM WND DMG     FLORA                   38.67N 88.48W
01/29/2008                   CLAY               IL   MESONET

            SIDING RIPPED OFF MOBILE HOMES AND TREES DOWN. REPORT
            FROM SIGNIFICANT WEATHER OBSERVER PROGRAM.

0420 PM     HAIL             FLORA                   38.67N 88.48W
01/29/2008  M0.88 INCH       CLAY               IL   MESONET

0420 PM     FUNNEL CLOUD     FLORA                   38.67N 88.48W
01/29/2008                   CLAY               IL   EMERGENCY MNGR

0426 PM     TSTM WND GST     FLORA                   38.67N 88.48W
01/29/2008  M61.00 MPH       CLAY               IL   AWOS

            WIND GUST TO 53 KTS AT FOA AWOS

0435 PM     TSTM WND DMG     OLNEY                   38.73N 88.09W
01/29/2008                   RICHLAND           IL   LAW ENFORCEMENT

            TREES AND POWERLINES THROUGHOUT THE COUNTY

0440 PM     TSTM WND DMG     NEWTON                  38.99N 88.16W
01/29/2008                   JASPER             IL   LAW ENFORCEMENT

            LARGE TREE ACROSS THE RAILROAD TRACKS BEHIND THE BOWLING
            ALLEY IN NEWTON

0440 PM     TSTM WND DMG     YALE                    39.12N 88.02W
01/29/2008                   JASPER             IL   LAW ENFORCEMENT

            LARGE TREE LIMB DOWN ACROSS IL ROUTE 49 NEAR YALE

0445 PM     TSTM WND DMG     2 E FLORA               38.67N 88.44W
01/29/2008                   CLAY               IL   EMERGENCY MNGR

            TREE ACROSS HANGING ROCK ROAD

0455 PM     TSTM WND DMG     5 N ROBINSON            39.08N 87.74W
01/29/2008                   CRAWFORD           IL   TRAINED SPOTTER

            LARGE TREE DOWN ON THE ROOF OF A HOUSE AND ON A CAR

0500 PM     TSTM WND DMG     HUTSONVILLE             39.11N 87.66W
01/29/2008                   CRAWFORD           IL   LAW ENFORCEMENT

            TREE DOWN ON A GARAGE IN HUTSONVILLE

0500 PM     TSTM WND DMG     ROBINSON                39.01N 87.74W
01/29/2008                   CRAWFORD           IL   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN IN ROBINSON

0502 PM     HAIL             LAWRENCEVILLE           38.73N 87.69W
01/29/2008  M0.88 INCH       LAWRENCE           IL   CO-OP OBSERVER

            NICKLE SIZED HAIL ON THE WEST SIDE OF LAWRENCEVILLE

&&

SCHAFFER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Effingham

When
January 29, 7:33 PM CST
Where
Effingham forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$35,000
Reported by
Emergency Manager
Coordinates
39.060, -88.590 (the zone’s center; the record gives no point)

Strong gradient winds caused roof damage to an auto body shop in Effingham.

High Wind, Lawrence

When
January 29, 7:48 PM CST
Where
Lawrence forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
38.720, -87.727 (the zone’s center; the record gives no point)

Wind gust measured at the Lawrenceville airport ASOS.

High Wind, Champaign

When
January 29, 9:51 PM CST
Where
Champaign forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
40.140, -88.199 (the zone’s center; the record gives no point)

Wind gust measured at the Champaign/Urbana airport ASOS.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 77991, 77992, 77994.